The Department of Health (DH) today (June 18) announced for the public's information a case which is suspected to be related to aconitum alkaloid poisoning after consumption of Chinese herbs.
A DH spokesman said that the incident first came to light because of notification by the Hospital Authority (HA). On June 7, a 52-year-old gentleman developed symptoms and signs compatible with aconitum alkaloid poisoning, including numbness over the limbs, face and tongue, sweating and dizziness, after consuming self-prescribed Chinese herbal medicines for his neck pain without consulting any Chinese medicine practitioner (CMP). The Chinese herbal medicines were purchased from several local herbal shops more than a year ago. He was then admitted to a public hospital for treatment and was discharged on June 8.
"The clinical suspicion was confirmed by the HA's subsequent laboratory testing. Two rare and poisonous aconitum alkaloids, yunaconitine and crassicauline A, were found in the urine sample of the patient," the spokesman said.
"It is noted that the patient, after drawing reference from Chinese medicine books and newspaper articles, prescribed himself with a herbal formula to treat neck pain. Based on the self-prescribed herbal formula provided by the patient, none of the Chinese herbs should contain yunaconitine and crassicauline A. However, no herbal remnant was available for examination and analysis. The sources of the Chinese herbs have yet to be provided by the patient," the spokesman continued.
The investigation is continuing.
"Yunaconitine and crassicauline A are aconitum alkaloids of plant origin. Chinese herbal medicines with such constituents are not commonly used in Hong Kong. They include Radix Aconiti Austroyunnanensis, Radix Aconiti Forrestii and Radix Aconiti Sungpanensis, etc. If improperly used, aconitum alkaloids can cause symptoms including numbness of the mouth and limbs, nausea and vomiting, limb weakness, breathing difficulties and cardiac arrhythmias," the spokesman remarked.
"So far, the DH has not received any other report of related incidents. While the investigation continues, healthcare professionals should be on the alert and report to the DH if they come across suspicious cases," the spokesman added.
Members of the public are advised against self-prescription and should consult a CMP regarding consumption of Chinese herbs. In addition, people should purchase Chinese medicines from credible sources.
Ends/Monday, June 18, 2012
Issued at HKT 14:59